Alert archive / Tennessee / Wind Advisories in 2020
Wind Advisory 23, NWS Morristown, TN
NWS Morristown, TN issued this wind advisory at Dec 29, 2020, 10:30 PM EST for 4 counties in Tennessee. It took effect at Dec 30, 2020, 4:00 AM EST. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Dec 29, 2020, 10:30 PM EST (03:30 UTC)
- In effect from
- Dec 30, 2020, 4:00 AM EST
- Expired
- Dec 30, 2020, 7:00 PM EST
- In force
- 15 hr
- Issued by
- NWS Morristown, TN
Counties Blount County, TN, Cocke County, TN, Greene County, TN, Sevier County, TN
The radar
The Knoxville radar (KMRX), 31 km from the middle of the area, began a volume at 03:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 3.5 hours before the alert went out and 293 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1972 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 276 m²/s²
- 0-3 km storm-relative helicity
- 447 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
291 WWUS74 KMRX 300330 NPWMRX URGENT - WEATHER MESSAGE National Weather Service Morristown TN 1030 PM EST Tue Dec 29 2020 TNZ041-043-072-074-301200- /O.NEW.KMRX.WI.Y.0023.201230T1200Z-201231T0000Z/ Cocke Smoky Mountains-Southeast Greene-Blount Smoky Mountains- Sevier Smoky Mountains- Including the cities of Hartford, Cedar Creek, Cades Cove, Elkmont, and Gatlinburg 1030 PM EST Tue Dec 29 2020 ...WIND ADVISORY IN EFFECT FROM 7 AM TO 7 PM EST WEDNESDAY... * WHAT...South winds 15 to 25 mph with gusts up to 50 mph expected. * WHERE...Cocke Smoky Mountains, Southeast Greene, Blount Smoky Mountains and Sevier Smoky Mountains Counties. * WHEN...From 7 AM to 7 PM EST Wednesday. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
2 follow-up statements
335 WWUS74 KMRX 300833 NPWMRX URGENT - WEATHER MESSAGE National Weather Service Morristown TN 333 AM EST Wed Dec 30 2020 TNZ041-043-072-074-302100- /O.EXT.KMRX.WI.Y.0023.201230T0900Z-201231T0000Z/ Cocke Smoky Mountains-Southeast Greene-Blount Smoky Mountains- Sevier Smoky Mountains- Including the cities of Hartford, Cedar Creek, Cades Cove, Elkmont, and Gatlinburg 333 AM EST Wed Dec 30 2020 ...WIND ADVISORY NOW IN EFFECT UNTIL 7 PM EST THIS EVENING... * WHAT...South winds 15 to 25 mph with gusts up to 50 mph expected. * WHERE...Cocke Smoky Mountains, Southeast Greene, Blount Smoky Mountains and Sevier Smoky Mountains Counties. Mainly in the higher elevations. * WHEN...Until 7 PM EST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
066 WWUS74 KMRX 301955 NPWMRX URGENT - WEATHER MESSAGE National Weather Service Morristown TN 255 PM EST Wed Dec 30 2020 TNZ041-043-072-074-310000- /O.CON.KMRX.WI.Y.0023.000000T0000Z-201231T0000Z/ Cocke Smoky Mountains-Southeast Greene-Blount Smoky Mountains- Sevier Smoky Mountains- Including the cities of Hartford, Cedar Creek, Cades Cove, Elkmont, and Gatlinburg 255 PM EST Wed Dec 30 2020 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM EST THIS EVENING... * WHAT...South winds 15 to 25 mph with gusts up to 50 mph expected. * WHERE...Cocke Smoky Mountains, Southeast Greene, Blount Smoky Mountains and Sevier Smoky Mountains Counties. Mainly in the higher elevations. * WHEN...Until 7 PM EST this evening. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this wind advisory went out at Dec 29, 6:31 PM EST, 3 hours 59 minutes earlier.
Area forecast discussion, Dec 29, 6:31 PM EST, 3 hours 59 minutes before
AREA FORECAST DISCUSSION National Weather Service Morristown TN 631 PM EST Tue Dec 29 2020 .UPDATE... FOR 00Z AVIATION. && .SHORT TERM (Tonight and Tomorrow)... Most of the area remains dry in the near-term with the main story being gusty winds ahead of the next system, especially in the TN/NC mountains and and Cumberland Plateau. Gusts to near 40mph or more are possible in these areas with up to 30mph gusts possible elsewhere. Tonight Currently, mid/upper ridging is in place in the eastern U.S. with surface high pressure over the eastern Great Lakes region. Evolution of positively tilted mid/upper troughing across the southwest and broad low pressure currently in western Texas also in place with another shortwave over the Northern Plains. Eastward progression of the surface high and the system to our north will be the focus for the tonight period. Cyclogenesis and increasing baroclinicity are evidenced in both the northern tier and the southwest allow for surface development of each system. The result locally is broad, increasing southerly flow and moisture advection from the west. Low- level WAA is expected, but moderation of temperatures from the winds and increasing cloud cover will work to limit how far temperatures drop tonight, especially in western areas. Given today's temperatures, climatology, and these considerations, lows will likely be in the 30s for most areas with western locations closer to 40 degrees. Tomorrow For the day tomorrow, the main feature to focus on is increasing S/SW 850mb flow in response to southern portions of the upper jet over the Great Lakes. 850mb flow in northwestern portions of the area closer to this feature reaches in the 40 to 50kt range with winds of 30 to 40 kts further to the east. With low-level moisture and flow, low-end PoPs were utilized in the extreme southeast portions of the area during the morning and into the daytime hours via upsloping. Low-level WAA with near freezing temperatures support a possible light wintry mix. However, impacts are not anticipated due to the brief window of sub-freezing temperatures. The main impact for tomorrow will be aforementioned gusty winds in the Cumberland Plateau and the TN/NC mountains. Some downsloping enhancement is anticipated due to MSLP gradient magnitudes in the mountains with much of the strength of Plateau winds coming solely from the 850mb jet. Gusts to near or above 40mph are possible in these areas but will hold off on a Wind Advisory at this time. However, HWO mention was utilized due to potential impacts to unsecured objects and vegetation. BW .LONG TERM (Wednesday Night through Tuesday)... The extended range fcst period kicks off on Wednesday night amidst an active pattern highlighted by a northern stream trough stretching southward from Ontario across the Great Lakes into Midwest, a closed H5 cyclone over Mexico sliding east into west TX, and deep ridging over the Western Atlantic stretching up the east coast. At the surface, a cold front will extend southward from the Canadian upper low and consequent surface cyclone across the eastern Great Lakes through the OH Valley and into the MidSouth, while surface ridging spills in behind this front, and also dominates ahead of the front along the eastern seaboard. At fcst initialization, the aforementioned cold front looks to slow/stall across the OH Valley allowing for a prevailing warm sector airmass across the TN Valley. Upper dynamics look robust early in the period which could promote elevated llv flow and thus amplified surface winds as the fcst gets going, yet weakening as the primary upper jet max ejects into Thursday morning. By that point the OH Valley surface front looks to migrate southward with prefrontal precipitation moving into the northern Plateau, all while the southern stream (formally west TX) upper cyclone ejects eastward, turning northeast into the afternoon hours of Thursday. In response, warm advection will commence/amplify through Thursday into Friday as the warm front advects north into the central Appalachians. Guidance suggests some precipitation along the front as it traverses the TN Valley Thursday night, thus pops will increase for such, perhaps with a few rumbles of thunder over the southern Valley/Plateau as surface dewpoints increase post fropa. The fcst does get a little more interesting on Friday morning as the upper trough axis pivots negative and the consequent surface low slides northeast across the Ozarks. In response, a southern stream jetmax and associated Q Vector convergence denotes ample deep synoptic ascent favoring strong llj development (60-70kts) across the Plateau and TN Valley Friday morning into/through the early afternoon hours. This will foster increased sly moisture transport favoring pwats in excess of the daily max (1.25 inches) per SPC BNA sounding climo, as well as increased deep 0-6km shear approaching 70kts maximized nearer the H85 jet maximum. Thus, would expect convection across the area Friday morning with pops elevated into the categorical range regionwide, with heavy rainfall leading to isolated flooding along with damaging winds being any primary threats. All in all, the timing of the best shear and instability looks out of phase as the shear max traverses the region too early, before any heating allows widespread surface based instability. That said, anywhere with enough overlap of shear and instability would have an isolated tornado threat given backed surface flow and 0-1 SRH in excess of 3-4 hundred m2/s2. If this occurs, it will be a very narrow window along/west of I75, mainly across the southern Valley/Plateau into the late morning hours. However, all in all it looks like profiles may over-saturate favoring more heavy rainfall and damaging (momentum transfer) winds as the primary threats. Lastly before moving on, the strong sly llv flow out ahead on Thursday night and Friday morning will likely favor strong winds over the high terrain. Friday night into Saturday the initial upper/sfc wave complex will advect into the Great Lakes, only to be replaced by a second H5 wave across the Plains amidst the deep longwave pattern, all favoring sustained swly waa across the TN Valley. This second wave will move sharply northeast into/across the OH Valley region on Saturday, driving a cold front eastward across Middle TN into East TN Saturday night. This will favor dry conditions on Saturday, with pops increasing Saturday night (possibly a few snow showers at higher elevations) along the fropa and beneath the upper wave, all as surface cyclogenesis amplifies east of the Appalachians across the Carolinas. Into/through Sunday, deep troughing will prevail aloft while GOM surface ridging extends northward into the TN Valley. This pattern looks to persist Sunday through Tuesday with dry weather favored amidst gradual warming to at or above normal temperatures to round out the fcst period. CDG && .AVIATION... 00Z TAF DISCUSSION. Low-level southerly flow increases during the period with upslope flow resulting in lowering MVFR cigs at CHA. TYS and TRI remain VFR with downslope flow along the Appalachians. Winds increase from the S/SSW during the period. JB && .PRELIMINARY POINT TEMPS/POPS... Chattanooga Airport, TN 40 55 46 60 55 / 0 0 20 80 100 Knoxville McGhee Tyson Airport, TN 34 57 44 59 51 / 0 0 30 70 90 Oak Ridge, TN 36 56 44 57 50 / 0 0 30 70 90 Tri Cities Airport, TN 31 55 39 59 49 / 0 0 20 60 90 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. &&
Hazardous weather outlook, Dec 29, 3:31 PM EST, 6 hours 59 minutes before
Hazardous Weather Outlook National Weather Service Morristown TN 331 PM EST Tue Dec 29 2020 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-302045- Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan- Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke- Cocke Smoky Mountains-Northwest Greene-Southeast Greene- Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon- Knox-Jefferson-Northwest Blount-Blount Smoky Mountains- North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs- McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley- West Polk-East Polk-Lee-Wise-Russell- 331 PM EST Tue Dec 29 2020 /231 PM CST Tue Dec 29 2020/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...This Afternoon and Tonight No hazardous weather is expected. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Gusty winds are expected Wednesday, especially on the Cumberland Plateau and in the mountains of Tennessee and North Carolina where gusts to near 40 mph are possible. These winds could blow around unsecured objects and blow down tree limbs. A potent storm system will move into the Tennessee Valley and Southern Appalachians Thursday night, lasting through much of Friday. The primary threats will be heavy rainfall leading to isolated flash flooding as well as strong gusty winds associated with any heavier downpours and or thunderstorms. Likewise on Thursday night, strong southeast winds aloft will spread across the mountains and foothills of East Tennessee and Southwest North Carolina. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Thursday night and Friday for flooding reports and high winds.
Nearby
Wind Advisories in Tennessee, 2020Every wind advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.